Based on reports of overdoses with other forms of gabapentin, Horizant (gabapentin enacarbil) may cause difficulty breathing, double vision, drowsiness, and other problems when taken in excess. In addition, combining Horizant with alcohol or other medications increases the risk of life-threatening symptoms. Treatment for a Horizant overdose may involve dialysis, "pumping the stomach," or supportive care.
Horizant™ (gabapentin enacarbil) is a prescription medication approved to treat restless legs syndrome (RLS) and postherpetic neuralgia. As with most medications, it is probably possible to take too much Horizant. The specific effects of an overdose will vary, depending on a number of factors, including the Horizant dosage and whether it was taken with any other medications or substances.
In studies, giving people up to 6000 mg of Horizant (10 times the normal recommend dosage) did not cause any serious problems. Based on information from overdoses with other forms of gabapentin, such as Neurontin®, some of the possible effects with an overdose of Horizant might include:
- Coordination problems
- Difficulty breathing
- Drooping eyelids
- Double vision
- Slurred speech
Life-threatening symptoms are more likely if Horizant is combined with alcohol or other medications.
The treatment for a Horizant overdose will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis may be helpful for removing Horizant from the blood.
Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Close monitoring of heart rate, blood pressure, and breathing
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Horizant.